question-icon

Suggest treatment for Doxycycline induced phototoxicity

default
Posted on Fri, 29 May 2015
Question: im currently on Doxycycline and flagyl for h.pylori. I forgot to stay out of sun and am now very sun burnt! I went to urgent care and know doxycycline can cause sun sensitivity. is it just the sun burn or does being in the sun somehow change anything else about how the body metabolizes it like making it somehow more dangerous? I forgot to ask doc this when I went to urgent care.
doctor
Answered by Dr. Mohammed Taher Ali (3 hours later)
Brief Answer:
Drug induced photosensitivity.

Detailed Answer:
Hi
Thanks for posting your query.
It is unfortunate that you have this unwanted side effect.

After having gone through your problem and the uploaded pictures, I am of the opinion that you have an exaggerated sunburn due to Doxycycline induced phototoxicity.

These reactions occur because of direct damage to tissue caused by a compounds (drug molecules) which are activated by the ultraviolet rays. The reactions are reversible upon discontinuing the suspected drug. Topical corticosteroids and cool compresses may alleviate the reaction.

Besides these no other dangerous doxycyline metabolism is known to occur following sun exposure.

In this circumstance, if you are not allergic to sunscreen, Broad-spectrum sunscreens (avobenzone, titanium dioxide or zinc oxide) which have full ultra violet rays spectrum protection can be beneficial in your case.

Hope this answers your query.
should you need more clarifications, please feel free to send your query.
Above answer was peer-reviewed by : Dr. Prasad
doctor
default
Follow up: Dr. Mohammed Taher Ali (14 minutes later)
So continuing medication is ok as long as sun exposure is avoided?
doctor
Answered by Dr. Mohammed Taher Ali (1 minute later)
Brief Answer:
You may continue using the prescribed medications.

Detailed Answer:
Hi

Thanks for your query.
If you can avoid exposure to sunlight, there is nothing wrong in continuing the medications as prescribed by your doctor.

You may use sunscreen or topical steroid as advised.
Hope this answers your query.
Best regards.


Above answer was peer-reviewed by : Dr. Prasad
doctor
Answered by
Dr.
Dr. Mohammed Taher Ali

General & Family Physician

Practicing since :1988

Answered : 6241 Questions

premium_optimized

The User accepted the expert's answer

Share on
Suggest treatment for Doxycycline induced phototoxicity

Brief Answer: Drug induced photosensitivity. Detailed Answer: Hi Thanks for posting your query. It is unfortunate that you have this unwanted side effect. After having gone through your problem and the uploaded pictures, I am of the opinion that you have an exaggerated sunburn due to Doxycycline induced phototoxicity. These reactions occur because of direct damage to tissue caused by a compounds (drug molecules) which are activated by the ultraviolet rays. The reactions are reversible upon discontinuing the suspected drug. Topical corticosteroids and cool compresses may alleviate the reaction. Besides these no other dangerous doxycyline metabolism is known to occur following sun exposure. In this circumstance, if you are not allergic to sunscreen, Broad-spectrum sunscreens (avobenzone, titanium dioxide or zinc oxide) which have full ultra violet rays spectrum protection can be beneficial in your case. Hope this answers your query. should you need more clarifications, please feel free to send your query.